Back to hair blogs


Can I stop my immunosuppressant abruptly or do I need to wean off?

Stopping Immunosupressant Pills

The decision to stop immunosuppressant pills is an important one and should always be discussed with one's physician. If there has been an improvement in one's hair density, stopping the immunosuppressant may or may not cause new hair loss. That depends, in part, on the type of hair loss being treated. 

For some types of immunosuppressant pills, the medication can not be stopped abruptly or 'cold turkey' but rather must be weaned. This is especially true of the immunosuppressant pill PREDNISONE. The dose of prednisone must be reduced slowly and stopping suddenly could case the patient to feel very unwell as the body does not have time to make its own prednisone. 

For other types of immunosuppressants, it is safe to stop abruptly if that is what the patient and clinician have decided together. However, more often than not they are weaned if they have helped and stopped abruptly if they weren't helping at all or were associated with side effects. For example,  methotrexate, doxycycline, and hydroxychloroquine can be stopped suddenly as the preferred method of ending a treatment if it was not helping. If the treatment was helping and the physician feels the dose can now be reduced (to reduce the possibility of side effects), slow reductions in dose are possible. 

Once I stop my medication do I need to do anything else?

As an immunosuppressant medication is tapered or once the medication is finished, one should review with their physician whether additional blood tests are needed. If a medication is being tapered slowly, a physician may still order blood tests to check blood counts, or recommend other tests or supporting medications as the medication is tapered.  For patients using hydroxychloroquine, a follow up eye check may be advised even if the medication was stopped. For patients using methotrexate, continuing folic acid may be advised for a short time after stopping, even if the medication was stopped.  Similarly, for patients using doxycycline, continuation of a probiotic may be advised for a short period of time after the antibiotic was stopped. 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->